Iowa, 2014Tornado in Iowa, July 6, 2014
July 6, 2014 · NWS DVN · 1 event in 1 county or zone
A cold front moved across eastern Iowa during the late evening hours of July 6, 2014 with scattered thunderstorms developing along and ahead of the cold front. One of these thunderstorms produced a brief tornado as it moved into southwestern Benton County 7 miles north of the town of Keystone.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across eastern Iowa during the late evening hours of July 6, 2014 with scattered thunderstorms developing along and ahead of the cold front. One of these thunderstorms produced a brief tornado as it moved into southwestern Benton County 7 miles north of the town of Keystone. The brief tornado did not cause any damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 6, 5:45 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 6, 5:45 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
645 PM CDT SUN JUL 6 2014
.SYNOPSIS...
ISSUED AT 229 PM CDT SUN JUL 6 2014
ANALYSIS AT 2 PM DEPICTS LOTS OF SCT-BKN-OVC LOW CLOUDS OVER THE
FORECAST AREA LIMITING HEATING AHEAD OF THE FRONT. PRESSURE FALLS
ARE MOVING SOUTH INTO AREA WITH AREA OF STORMS NORTH OF LACROSSE
TO MOVE INTO NORTHERN PORTIONS OF THE FORECAST AREA AROUND 07/00Z.
UPPER AIR PATTERN SHOWS PROGRESSIVE FORCING WITH SCT-BKN AREA OF
STORMS TO MOVE ACROSS THE FORECAST AREA THIS EVENING WITH SOME
SEVERE POSSIBLE. UPPER AIR ANALYSIS CONTINUES TO SHOW STRONG NW
FLOW FOR A EVEN STRONGER DISTURBANCE AND FRONT TO ARRIVE LATE
MONDAY WITH MORE PRECIPITATION CHANCES OF SHOWERS AND STORMS. THIS
PATTERN APPEARS TO CONTINUE FOR THE NEXT 7 DAYS OF NW FLOW FOR
PERIODS OF SHOWERS AND STORMS.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 229 PM CDT SUN JUL 6 2014
TONIGHT...AN AREA OF THUNDERSTORMS ALONG A COLD FRONT WILL PASS
THROUGH BEFORE MIDNIGHT WITH POPS 40-60 PERCENT SUGGESTED. LOCAL
TOOLS SUGGEST GREATEST RISK OF SEVERE TO BE STRAIGHT LINE WINDS OF
60 TO POSSIBLY 70 MPH IN COOL POOLS UNTIL MID EVENING. ISOLATED
LARGE HAIL MAY ALSO OCCUR UNTIL JUST AFTER SUNSET UP TO SIZE OF
HALF DOLLARS...OR 1.25 INCHES IN DIAMETER. SHEAR PROFILE IS MARGINAL
AT BEST FOR RISK OF TORNADOES UNLESS SFC WINDS BACK. RAIN TOTALS
WITH SPEED OF MOVEMENT OF 30+ MPH SHOULD BE MOSTLY BELOW A HALF
INCH WITH LOCALIZED AMOUNTS TO AROUND AN INCH. THIS SHOULD LIMIT
OR HAVE NO IMPACTS TO AREA RIVERS...OR CAUSE FLASH FLOODING. MINS
WITH CLEARING AFTER MIDNIGHT SHOULD SETTLE IN THE MID TO UPPER 60S.
MONDAY...FAIR SKIES AND LIGHT NW WINDS OF 5-10 KTS WITH DEWPOINTS
IN THE MID TO UPPER 60S. HIGHS MOSTLY IN THE MIDDLE 80S WITH SOME
UPPER 80S SOUTH SECTIONS. A TYPICAL MID SUMMER DAY OF WARM AND A
BIT HUMID. LOW POPS WILL DEVELOP AND ARRIVE IN WESTERN SECTIONS
TOWARD LATE AFTERNOON WITH HEATING AND NEXT SHORT WAVE.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 229 PM CDT SUN JUL 6 2014
THE NEXT ROUND OF SIGNIFICANT RAIN WILL OCCUR MONDAY NIGHT. BASED ON
THE OVERALL FORCING/MOISTURE...ANOTHER THUNDERSTORM COMPLEX IS
EXPECTED TO DEVELOP MONDAY EVENING AND MOVE GENERALLY EAST ALONG THE
IA/MO BORDER. LOCALLY HEAVY RAINFALL IS POSSIBLE FOR AREAS SOUTH OF
AN OSKALOOSA IOWA...TO PONTIAC ILLINOIS LINE.
THE ORGANIZED THUNDERSTORM COMPLEX THAT DEVELOPS MONDAY EVENING WILL
EXIT THE AREA TUESDAY MORNING. THE BETTER RAIN CHANCES WILL BE
GENERALLY SOUTH OF A LINE FROM FREEPORT ILLINOIS TO KIRKSVILLE
MISSOURI. CLOUDS WILL LIKELY SUPPRESS TEMPERATURES DURING THE
MORNING BUT A RESPECTABLE JUMP IN TEMPERATURES SHOULD BE SEEN DURING
THE AFTERNOON.
QUIET AND DRY CONDITIONS WILL BE SEEN ACROSS THE AREA TUESDAY NIGHT
AND WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE GREAT LAKES.
WEDNESDAY NIGHT ON...
QUIET AND DRY CONDITIONS WILL CONTINUE WEDNESDAY NIGHT AND THURSDAY
PER THE MODEL CONSENSUS AS THE GREAT LAKES HIGH MOVES TOWARD THE
EAST COAST.
STARTING THURSDAY NIGHT THE WEATHER PATTERN WILL AGAIN TURN ACTIVE
ACROSS THE MIDWEST. ALTHOUGH THE MODELS DIFFER ON TIMING AND
POSITION...THEY GENERALLY AGREE THAT TWO ROUNDS OF ORGANIZED
THUNDERSTORM COMPLEXES WILL AFFECT THE AREA THURSDAY NIGHT AND
FRIDAY NIGHT WITH THE COMPLEXES DISSIPATING ON FRIDAY AND SATURDAY.
THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE POPS THURSDAY NIGHT
FOR AREAS ALONG/WEST OF THE MISSISSIPPI...AND THEN CHANCE POPS
FRIDAY THROUGH SATURDAY FOR THE ENTIRE AREA.
SATURDAY NIGHT INTO SUNDAY...THE MODELS DIVERGE AGAIN ON THEIR
RESPECTIVE SOLUTIONS. AS SUCH THE MODEL CONSENSUS HAS SLIGHT CHANCE
POPS FOR THE AREA.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 622 PM CDT SUN JUL 6 2014
COLD FRONT PUSHING THROUGH THE AREA THIS EVENING IS GENERATING
SCATTERED THUNDERSTORMS WHICH WILL THREATEN PRIMARILY THE CID AND
DBQ TAFS. OTHER THAN LINGERING MVFR CIGS AND CIG/VSBY RESTRICTIONS
ASSOCIATED WITH THE THUNDERSTORMS...VFR CONDITIONS SHOULD PREVAIL
AT LEAST UNTIL THE NEXT ROUND OF STORMS CURRENTLY ANTICIPATED JUST
AFTER THE 00Z/8TH END TIME OF THE CURRENT TAFS. WOLF
&&
.HYDROLOGY...
ISSUED AT 229 PM CDT SUN JUL 6 2014
MOST AREA TRIBUTARIES ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS
HAVE CRESTED AND ARE CURRENTLY FALLING. LOCALLY HEAVY RAINFALL
SATURDAY IN THE ENGLISH RIVER BASIN HAS PUSHED THAT RIVER BACK INTO
MINOR FLOOD. THE LOWER SKUNK RIVER IS STILL RISING TO A CREST.
THERE WILL BE TWO ROUNDS OF RAIN OVER THE NEXT 48 HOURS. THE RAIN
MONDAY NIGHT MAY BE HEAVY SOUTH OF INTERSTATE 80. A BREAK IN RAIN IS
NOW EXPECTED FROM TUESDAY THROUGH SUNSET THURSDAY.
MISSISSIPPI RIVER...
MODERATE FLOODING IS CONTINUING ON THE MISSISSIPPI RIVER NORTH OF
CAMANCHE. FROM CAMANCHE ON SOUTH TO KEOKUK...MAJOR FLOODING IS
OCCURRING. AS OF THIS MORNING THE CREST WAS NEAR BURLINGTON IOWA.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...08
AVIATION...WOLF
HYDROLOGY...08
Hazardous weather outlook, Jul 6, 4:05 AM CST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT SUN JUL 6 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
505 AM CDT SUN JUL 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED STORMS POSSIBLY PRODUCING HAIL UP TO 1 INCH IN DIAMETER
AND LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE ALONG AND SOUTH OF
HIGHWAY 34 THROUGH 8 AM CDT.
THEN SCATTERED THUNDERSTORMS ARE LIKELY NORTHWEST OF A CEDAR RAPIDS
TO DUBUQUE LINE BY LATE AFTERNOON...AND THEN WILL SPREAD DOWN ACROSS
THE REST OF THE OUTLOOK AREA DURING THE EVENING. SOME SEVERE STORMS
ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AN
ISOLATED TORNADO IS ALSO POSSIBLE. ALTHOUGH THE ENTIRE OUTLOOK AREA
IS AT RISK FOR SEVERE WEATHER...CURRENT INDICATIONS SUGGEST AREAS
ALONG AND NORTH OF INTERSTATE 80 WILL HAVE A BETTER CHANCE OF
EXPERIENCING SEVERE STORMS THIS EVENING. ALTHOUGH THE STRONGER STORMS
WILL PRODUCE RAINFALL AT RATES OF OVER AN INCH AN HOUR...THEY ARE
EXPECTED TO MOVE ALONG FAST ENOUGH TO LIMIT THE THREAT OF FLASH
FLOODING. MOST AREAS THAT GET HIT BY STORMS THIS EVENING WILL RECEIVE
THREE QUARTERS OF AN INCH OR LESS OF RAINFALL. MOST OF THE STORMS ARE
THEN EXPECTED TO BE MOVING OUT OF THE SOUTHERN AND SOUTHEASTERN
PORTIONS OF THE OUTLOOK AREA BY 1 AM CDT MONDAY MORNING. THE STORM
PREDICTION CENTER HAS PLACED A SLIGHT RISK FOR SEVERE WEATHER ACROSS
THE ENTIRE OUTLOOK AREA FOR THIS AFTERNOON AND TONIGHT.
VERY WARM AND HUMID CONDITIONS ARE EXPECTED BY THIS AFTERNOON.
AFTERNOON HEAT INDICES WILL BE IN THE 90S AND POSSIBLY NEAR 100
DEGREES SOUTH OF INTERSTATE 80.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED MONDAY NIGHT.
SOME SEVERE STORMS ARE POSSIBLE...WITH DAMAGING STRAIGHT LINE WINDS
THE MAIN THREAT. LOCALLY HEAVY RAIN IS POSSIBLE...ESPECIALLY SOUTH
OF INTERSTATE 80. LOCALIZED FLASH FLOODING CANNOT BE RULED OUT...IN
AREAS AFFECTED BY VERY HEAVY RAINFALL RATES.
EXPECT HOT AND HUMID CONDITIONS MONDAY. AFTERNOON HEAT INDICES WILL
BE IN THE 90 TO 95 DEGREE RANGE MONDAY ALONG AND SOUTH OF INTERSTATE
80
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TUESDAY MORNING...MAINLY
ALONG AND EAST OF THE MISSISSIPPI RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND ESPECIALLY
THIS EVENING. SPOTTER ACTIVATION MAY THEN AGAIN BE NEEDED MONDAY
NIGHT ACROSS PORTIONS OF THE OUTLOOK AREA.
12/RP KINNEY
In the hours before
Special weather statement, Jul 6, 6:31 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 PM CDT SUN JUL 6 2014
IAZ040>042-051>053-063-064-070130-
BENTON-BUCHANAN-DELAWARE-DUBUQUE-IOWA-JOHNSON-JONES-LINN-
731 PM CDT SUN JUL 6 2014
...STRONG THUNDERSTORMS HEADING INTO EAST CENTRAL IOWA...
AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTH OF
COLESBURG TO 18 MILES WEST OF GARRISON...MOVING SOUTHEAST AT 30 MPH.
* THUNDERSTORMS WILL BE NEAR...
AURORA AROUND 735 PM CDT...
LAMONT AND INDEPENDENCE AROUND 740 PM CDT...
MOUNT AUBURN...WINTHROP...BRANDON AND DUNDEE AROUND 750 PM CDT...
GARRISON...ROWLEY AND QUASQUETON AROUND 755 PM CDT...
PEA SIZE HAIL...WINDS GREATER THAN 35 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY RAIN...ARE EXPECTED WITH THESE STORMS.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.
LAT...LON 4254 9065 4185 9183 4186 9229 4229 9229
4229 9207 4263 9208 4265 9084
TIME...MOT...LOC 0030Z 322DEG 25KT 4291 9130 4217 9249
WOLFTornado, Benton
- When
- July 6, 7:56 PM CST
- Where
- Benton County, 6.59 mi SW of Garrison
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Emergency Manager
- Coordinates
- 42.090, -92.250
The Keystone Fire Department observed a brief tornado touch down. No damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arizona, July 6 to 8, 20141 death · 3 injured · $782,000 · 70 kt wind · 14 events
- Tornadoes and Damaging Wind in Michigan, July 6 to 7, 20146 injured · $5.0 million · EF1 · 5 events
- High Surf in California, July 6 to 7, 20141 death · 2 events
- Tornado and Hail in North Dakota, July 6, 2014$1.4 million · EF0 · 28 events
- Tornadoes and Hail in Iowa, July 6, 2014$544,000 · EF1 · 11 events
- Tornado in Florida, July 6, 2014$50,000 · EF0 · 1 event
- Damaging Wind in Minnesota, July 6, 2014$25,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, July 6, 20141 injured · 3 events
- Hail and Damaging Winds in Wisconsin, July 6, 20141 in hail · 6 events
- Flood and Hail in Missouri, July 6, 2014$10,000 · 1.5 in hail · 5 events
- Tornadoes and Damaging Wind in Michigan, July 6 to 7, 2014$9,000 · EF0 · 5 events
- Funnel Clouds in Texas, July 6, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520756.